Idiosyncratic phenobarbital toxicity mimicking a neurodegenerative disorder

Shlomo Shinnar, Harriet Kang

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

We present two young children ages 24 and 33 months who experienced regression of developmental milestones mimicking a neurodegenerative disorder after being prescribed phenobarbital for treatment of seizures. Phenobarbital levels were not elevated, and there were no other signs of phenobarbital toxicity. Symptoms resolved after discontinuation of phenobarbital therapy. Both children were neurologically abnormal at baseline. The current report adds to the growing list of potential adverse effects of antiepileptic drugs on development and cognition.

Original languageEnglish (US)
Pages (from-to)34-37
Number of pages4
JournalJournal of Epilepsy
Volume7
Issue number1
DOIs
StatePublished - 1994

Keywords

  • Antiepileptic drug therapy
  • Drug toxicity
  • Epilepsy
  • Pediatrics
  • Phenobarbital
  • Seizures

ASJC Scopus subject areas

  • Neuroscience(all)
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Idiosyncratic phenobarbital toxicity mimicking a neurodegenerative disorder'. Together they form a unique fingerprint.

  • Cite this